Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 24, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 4, 2002, 11:59 AM EDT for Aroostook County, Penobscot County, Piscataquis County, Maine. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 11:59 AM EDT (15:59 UTC)
- Expired
- Jul 4, 2002, 1:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 12:00 PM EDT | Thunderstorm Wind 61 E | Mapleton, ME | Trees and power lines blown down. Three framed walls of a building under construction were blown over and a church steeple was damaged. |
| Jul 4, 12:08 PM EDT | Thunderstorm Wind 52 E | Easton, ME | Two trees blown down. |
| Jul 4, 12:15 PM EDT | Thunderstorm Wind 52 E | Mapleton, ME | Trees blown down at Castle Hill. |
| Jul 4, 12:30 PM EDT | Thunderstorm Wind 52 E | Presque Isle, ME | Trees blown down all over town. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 4.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCAR 041559 SVRCAR MEC003-019-021-041700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 1158 AM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE THIS INCLUDES THE CITY OF PATTEN NORTHEASTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE EASTERN AROOSTOOK COUNTY IN NORTHERN MAINE THIS INCLUDES THE CITIES OF...VAN BUREN...PRESQUE ISLE...PORTAGE... LIMESTONE...HOULTON...FORT FAIRFIELD...CARIBOU * UNTIL 100 PM EDT * AT 1158 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 4 MILES EAST OF RUSSEL CROSSING...OR ABOUT 13 MILES SOUTHWEST OF PORTAGE...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 100 PM EDT... RUSSEL CROSSING HOULTON MASARDIS SQUA PAN ASHLAND LITTLETON PORTAGE MONTICELLO CHAPMAN BRIDGEWATER MAPLETON WESTFIELD IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ LAT...LON 4646 6921 4562 6833 4635 6660 4721 6784 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:34 AM EDT, 7 hours 25 minutes earlier.
Area forecast discussion, Jul 4, 4:34 AM EDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 434 AM EDT THU JUL 4 2002 SYNOPSIS... LOW PRESSURE WILL SLOWLY TRACK ACROSS NORTHERN MAINE THIS AFTERNOON AND TONIGHT...DRAWING A COLD FRONT ACROSS THE REGION. SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE REGION TODAY AND TONIGHT IN ADVANCE OF THE COLD FRONT. THE LOW WILL MOVE TO THE MARITIME PROVINCES FRIDAY...DRAWING A SECONDARY COLD FRONT ACROSS THE REGION. UNSETTLED CONDITIONS WILL PERSIST FRIDAY AND SATURDAY...WITH AN UPPER LEVEL LOW REMAINING ACROSS THE REGION. DISCUSSION... CURRENT SURFACE ANALYSIS INDICATED LOW PRESSURE ACROSS QUEBEC PROVINCE. THE LOW WILL SLOWLY TRACK ACROSS NORTHERN MAINE THIS AFTERNOON AND TONIGHT DRAWING A COLD FRONT ACROSS THE STATE. THE LOW WILL REMAIN ACROSS THE MARITIMES FRIDAY...WITH A SECONDARY COLD FRONT CROSSING THE STATE. ALOFT...AN UPPER TROF CROSSING QUEBEC TODAY WILL BEGIN TO DEVELOP INTO A CLOSED LOW WHILE MOVING TOWARD NEW ENGLAND. THE CLOSED UPPER LOW WILL REACH THE REGION TONIGHT AND REMAIN ACROSS THE REGION THROUGH SATURDAY. KCBW 88D INDICATED SCATTERED SHOWERS AND THUNDERSTORMS STILL AFFECTING NORTHERN PORTIONS OF THE FORECAST AREA. THUS...WILL MAINTAIN THE CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AREAS THIS MORNING. OTHERWISE...EXPECT PARTLY CLOUDY SKIES THIS MORNING. MODELS SHOW COOLING TEMPERATURES ALOFT DURING THE AFTERNOON WITH THE APPROACH OF THE DEVELOPING UPPER LOW. UNSTABLE AIR WILL REMAIN ACROSS THE REGION TODAY IN ADVANCE OF THE COLD FRONT. WITH COOLING TEMPERATURES ALOFT WEAKENING THE CAP...THE APPROACH OF THE DEVELOPING UPPER LOW AND A COLD FRONT STARTING TO CROSS THE REGION DURING THE TIME OF PEAK HEATING EXPECT SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP REGIONWIDE THIS AFTERNOON...WITH THE POTENTIAL FOR SOME STORMS TO REACH STRONG TO SEVERE LEVELS. EXPECT HIGHS OF 80 TO 85 NORTH...RANGING TO 85 TO 90 ACROSS INTERIOR DOWNEAST AREAS. WITH THE COLD FRONT CROSSING THE REGION EARLY TONIGHT AND THE UPPER LOW REACHING THE REGION...EXPECT SHOWERS AND THUNDERSTORMS WILL CONTINUE EARLY TONIGHT. HOWEVER...THE SHOWERS AND THUNDERSTORMS SHOULD DIMINISH LATER TONIGHT IN THE WAKE OF THE FRONT. LOWS TONIGHT WILL RANGE FROM NEAR 60 NORTH TO THE LOWER 60S DOWNEAST. EXPECT MOSTLY CLOUDY SKIES ACROSS THE NORTH AND MOUNTAINS...WITH PARTLY CLOUDY CLOUDY SKIES DOWNEAST FRIDAY. INSTABILITY ASSOCIATED WITH THE UPPER LOW AND SECONDARY COLD FRONT CROSSING THE REGION COULD TRIGGER SCATTERED SHOWERS. TEMPERATURES WILL BE COOLER WITH HIGHS RANGING FROM THE LOWER 70S NORTH TO THE UPPER 70S DOWNEAST. THE UPPER LOW WILL CONTINUE TO AFFECT THE REGION THROUGH SATURDAY NIGHT...MAINTAINING UNSETTLED CONDITIONS WITH THE CHANCE OF SHOWERS AND THUNERSTORMS. THE UPPER LOW SHOULD MOVE TO THE EAST SUNDAY...WITH RIDGING ACROSS THE REGION LATER SUNDAY AND MONDAY. ANOTHER LOW WILL BEGIN TO AFFECT THE REGION TUESDAY AND WEDNESDAY. COASTAL WATERS... WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS TODAY THROUGH FRIDAY. VISIBILITIES WILL CONTINUE TO BE REDUCED IN AREAS OF FOG UNTIL THE FRONTAL PASSAGE LATER TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED IN ADVANCE OF THE FRONT. LOCALLY STRONGER GUSTY WINDS AND HIGHER SEAS ARE POSSIBLE AROUND ANY THUNDERSTORMS. .CAR...NONE. NORCROSS
In the hours before
Special weather statement, Jul 4, 6:40 AM EDT, 5 hours 19 minutes before
MEZ001>006-010-011-015>017-029>032-042100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 640 AM EDT THU JUL 4 2002 ...SEVERE THUNDERSTORMS POSSIBLE IN NORTHERN AND DOWNEAST MAINE TODAY... A COLD FRONT WILL CROSS THE REGION FROM NORTHWEST TO SOUTHEAST TODAY. THIS FRONTAL PASSAGE...COMBINED WITH THE WARM MOIST AIR IN PLACE...WILL RESULT IN STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ACROSS NORTHERN AND DOWNEAST MAINE. THESE STORMS MAY CONTAIN DAMAGING WINDS...LARGE HAIL...AND DANGEROUS LIGHTNING. THOSE PLANNING OUTDOOR ACTIVITIES FOR THE HOLIDAY SHOULD WATCH FOR SIGNS OF BAD WEATHER AND BE PREPARED TO ACT ACCORDINGLY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES AND ANY SEVERE WEATHER WATCHES OR WARNINGS. APFFEL
Local storm report, Jul 4, 11:15 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1115 AM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK 3 TREES DOWN...CHIMNEY
DAMAGED...FENCE BLOWN DOWN
1145 AM MAPLETON ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN...SMALL BUILDING
DAMAGED...WIND ESTIMATED AT
70 MPH
1155 AM NEW SWEDEN ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1215 PM CASTLE HILL ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1230 PM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
APFFELThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:22 PM EDT | Tornado Warning | CAR | Penobscot | 38 min |
| Jul 3, 8:30 PM EDT | Severe Thunderstorm Warning | CAR | Hancock | 60 min |
| Jul 3, 9:09 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 51 min |
| Jul 3, 10:00 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Washington | 60 min |
| Jul 3, 10:23 PM EDT | Special Marine Warning | CAR | 97 min | |
| Jul 3, 11:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 89 min |
| Jul 4, 1:02 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 43 min |
| Jul 4, 1:52 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 38 min |
| Jul 4, 9:51 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 39 min |
| Jul 4, 11:08 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 52 min |
| Jul 4, 12:10 PM EDT | Tornado Warning | CAR | Aroostook | 50 min |
| Jul 4, 12:38 PM EDT | Tornado Warning | CAR | Aroostook | 22 min |
| Jul 4, 12:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 32 min |
| Jul 4, 1:32 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 58 min |
| Jul 4, 3:18 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis | 57 min |
| Jul 4, 3:38 PM EDT | Tornado Warning | CAR | Aroostook | 52 min |
| Jul 4, 4:30 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 45 min |
| Jul 4, 5:13 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 47 min |
| Jul 4, 5:32 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 43 min |
| Jul 4, 6:05 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 25 min |
| Jul 4, 6:17 PM EDT | Severe Thunderstorm Warning | CAR | Hancock | 58 min |
| Jul 4, 6:25 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 65 min |
| Jul 4, 7:29 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 61 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.